BuSpar and Weight Gain
It is estimated that weight gain occurs in less than 1 percent of people taking BuSpar. However, weight loss has also been reported. If you are taking this drug and weight gain occurs, talk to your healthcare provider so that he or she can recommend certain lifestyle changes or switch you to another anxiety medication.
Weight gain is a possible but uncommon side effect of BuSpar® (buspirone hydrochloride). This data comes from clinical trials where the drug was studied extensively and side effects were documented.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
Side effects are then usually separated into those that occur in more than 1 percent of people taking the drug (common side effects) and those that occur in less than 1 percent of people taking it (rare side effects).
In these studies, weight gain was reported as an infrequent BuSpar side effect, occurring in between 1 in 100 and 1 in 1,000 people. However, weight loss was also an infrequent side effect.
If you are noticing weight gain with BuSpar, talk to your healthcare provider. He or she will perform a physical exam to see if you might be retaining water. He or she may also look for other causes of weight gain, such as certain types of medical conditions.
If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to another anxiety treatment.
(Click BMI Calculator to see if your weight is within a healthy range.)